Alert archive / Washington / Gale Warnings in 2018

Gale Warning 71, NWS Seattle, WA

September 22, 2018

NWS Seattle, WA issued this gale warning at Sep 22, 2018, 4:58 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2018, 4:58 PM PDT (23:58 UTC)
Expired
Sep 22, 2018, 11:00 PM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

299 
WHUS76 KSEW 222358
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
458 PM PDT Sat Sep 22 2018

PZZ131-132-230800-
/O.UPG.KSEW.SC.Y.0212.000000T0000Z-180923T1000Z/
/O.NEW.KSEW.GL.W.0071.180922T2358Z-180923T0600Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
458 PM PDT Sat Sep 22 2018

...GALE WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 11 PM PDT this evening. The
Small Craft Advisory is no longer in effect. 

* WIND...West 25 to 35 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-176-230800-
/O.CON.KSEW.SC.Y.0212.000000T0000Z-180923T1000Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
458 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WIND...West 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-230600-
/O.CON.KSEW.SC.Y.0213.000000T0000Z-180923T0600Z/
Northern Inland Waters Including The San Juan Islands-
458 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ135-230600-
/O.CON.KSEW.SC.Y.0212.000000T0000Z-180923T0600Z/
Puget Sound and Hood Canal-
458 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ134-230600-
/O.CON.KSEW.SC.Y.0213.000000T0000Z-180923T0600Z/
Admiralty Inlet-
458 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...Northwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
1 follow-up statement
572 
WHUS76 KSEW 230614
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1114 PM PDT Sat Sep 22 2018

PZZ131-132-231000-
/O.EXP.KSEW.GL.W.0071.000000T0000Z-180923T0600Z/
/O.EXA.KSEW.SC.Y.0212.000000T0000Z-180923T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
1114 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 3 AM PDT Sunday. 

West winds 15 to 25 knots easing late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-134-230715-
/O.EXP.KSEW.SC.Y.0213.000000T0000Z-180923T0600Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
1114 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds are not expected to exceed 20 knots.

$$

PZZ135-230715-
/O.EXP.KSEW.SC.Y.0212.000000T0000Z-180923T0600Z/
Puget Sound and Hood Canal-
1114 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds are not expected to exceed 20 knots.

$$

PZZ170-173-176-231000-
/O.CON.KSEW.SC.Y.0212.000000T0000Z-180923T1000Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
1114 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WIND...Northwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Sep 22, 3:15 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 22, 3:15 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
315 PM PDT Sat Sep 22 2018

.SYNOPSIS...Cool and showery weather will linger into tonight
as an upper level trough moves through the area. Showers will taper
off late tonight leaving Sunday to be a transitional day - mostly
dry with some possible sun breaks late in the afternoon. Offshore
ridging Monday through Thursday will result in very fine Fall
weather over Western Washington through much of the upcoming week.

&&

.SHORT TERM...Scattered showers have settled in over much of
Western Washington this afternoon as a cool upper level trough works
its way into the area from British Columbia. Showers should taper
off pretty quickly once the trough axis passes later this evening.
The exception will precipitation associated with the Puget Sound
Convergence Zone that is expected to form late this afternoon or
early evening. Mesoscale models continue to show the convergence
zone forming and staying over Snohomish County this evening before
dissipating after midnight. Drier northwesterly flow aloft will
follow behind the ejecting upper level trough leaving Sunday mostly
dry with a healthy amount of cloud cover, especially cloud deck.
through the morning. There may still be a few lingering, isolated
showers over the north cascades, but even those should taper off by
midday. High temperatures will remain below normal.

The building ridge along 140W Sunday night into Monday will anchor
the dry northwesterly flow aloft into Western Washington Monday and
Tuesday with reduced cloud cover, more sunshine and warmer high
temperatures.

.LONG TERM...Medium range models remain very consistent
especially with the large scale pattern through Friday. From this
confidence remains high that the offshore ridge will remain in place
at or just inside of 140W through Thursday, then breaking down
Friday into Saturday as an upper level trough sliding down the
British Columbia coast syncs with an upper level low well over the
California offshore waters. This all equates to a dry week over the
northwest with light offshore flow midweek. High temperatures will
run in the 60s to mid 70s with sunny days and clear nights. The
clear overnight skies will help a few locations through the interior
dip down into the upper 30s Tuesday and Wednesday morning.

&&

.AVIATION...An upper trough will move inland tonight and Sunday
with with west flow aloft becoming northwest. At the surface,
moderate onshore flow will ease later tonight and Sunday. The air
mass is moist and slightly unstable.

There will be a mix of VFR and MVFR low clouds this evening with
MVFR more prevalent near and in showers. MVFR ceilings should become
more widespread later tonight. MVFR low clouds will lift to VFR
later Sunday.

A Puget Sound Convergence Zone is likely over Snohomish county
tonight.

KSEA...A mix of VFR and MVFR low clouds this evening with showers.
Showers will end later tonight and MVFR ceilings, possible lowering
to IFR Sunday morning, should become prevalent. Gusty south winds 10-
15 knots will ease tonight. Schneider

&&

.MARINE...Moderate onshore flow today will ease on Sunday. Low
level flow will turn more northerly on Monday as a thermal trough
builds north along the coast. The northerly flow pattern will
continue for the rest of the week.

Small craft advisory strength westerly winds most waters will ease
most waters this evening. The exception will be the Coastal Waters
where small craft advisory strength west to northwest winds will
continue at times for much of the upcoming week. The Central and
Eastern Strait will also have small craft advisory strength west
winds most of tonight...possibly near gale this evening... then
another round of small craft strength winds Sunday night. Schneider

&&

.CLIMATE...Today was the day of the latest 90 degree plus day on
record in Seattle (92 degrees on Sept 22nd 1990 and 91 degrees
on Sept 22nd 1989). 2018 ends up with 11 90 degree plus days in
Seattle, second highest total on record. Record 12 days in 2015.
There has not been a 90 degree plus day in September and one is
not forecast for the remainder of the month. In the 74 years of
records at Seattle-Tacoma airport there has only been 12
Septembers that have recorded at least 1 90 degree day. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 3 AM PDT Sunday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater 10 To 60 Nm-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 11 PM PDT this evening for Admiralty
     Inlet-Northern Inland Waters Including The San Juan Islands-
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.